This case report illustrates diagnostic challenges when psychotic episodes and oculogyric crises occur in a patient with a rare genetic syndrome. Because the onset of schizophrenia was suspected, the guideline of one year of treatment with antipsychotic medication prior to trial discontinuation was followed. Several different drugs were tried, the aim being to reduce the risk of side effects in the form of oculogyric crisis. It was difficult to elicit information about the patient's own experience of the episodes, and observations from her family, the outpatients clinic and the inpatient department were therefore particularly important. The patient experienced a growing fear of new episodes of both psychosis and oculogyric crisis, sought safety and reacted negatively to stress and change. As a result, both treatment and assessment were prolonged.
15Q11q13 duplication syndrome, Prader-Willis syndrome and Angelman's syndrome are all due to mutations at the same locus on chromosome 15: 15q11q13. The syndromes are either due to lack of expression or to overexpression of at least one imprinted gene (7). 15q11q13 duplication syndrome is due to chromosomal copy number variation (8), while Prader-Willi syndrome and Angelman syndrome may be caused by various genetic mechanisms, including copy number variations. Genomic imprinting is a phenomenon where the expression of a gene differs depending on whether the gene was inherited from father or mother. The same gene variant may also confer different characteristics depending on whether it is on a paternal or maternal chromosome (7). Each of the three syndromes has an incidence of about 1/15 000–1/30 000 births (7).
Patients with copy number variations have an increased risk of mental disorders, including psychoses (8). This case report may help to show that neurological development disorders per se can induce greater vulnerability to psychotic breaks and the development of motor side effects, including oculogyric crisis. In the present case, the patient's genetic disorder was known as a result of initial contact with the mental health care service. In the event of concomitant occurrence of intellectual disability of unknown aetiology and mental disorder requiring treatment, genetic analysis for copy number variation can be considered (8).
There are no diagnostic criteria for oculogyric crisis, but some are proposed in a paper by Slow and Lang (4). The prevalence is unknown, but a study indicates an incidence of 0.9–3.4 % associated with the use of antipsychotic medication (9).
The phenomenon was initially described in patients with parkinsonism ensuing from the epidemic of encephalitis lethargica around the 1920s (4). A wide range of conditions are associated with oculogyric crisis. They can be divided into three main categories: drug-induced, caused by movement disorders or caused by cranial lesions. Movement disorders include deficiency of aromatic L-amino acid decarboxylase, sepiapterin reductase and tyrosine hydroxylase, and Rett's syndrome. Lesions in the brain stem following herpes encephalitis, lesions in the dorsal part of the midbrain, substantia nigra, posterior third ventricle or basal ganglia have also been described (5). In recent times, the most frequent cause of oculogyric crisis is dopamine blockers (5). Oculogyric crisis is reported in connection with the use of antipsychotic drugs, antiemetics and other dopamine antagonists in particular. Oculogyric crisis has also been described as a side effect of drugs that do not act directly on the dopamine system, including selective serotonin reuptake inhibitors (SSRIs) (5).
The pathophysiology underlying oculogyric crisis has not been fully established, but a hypodopaminergic condition is present in most cases. The fact that the phenomenon can arise as a consequence of lesions in the dopaminergic nigrostriatal pathway or through blocking of dopamine receptors provides support for this theory. Disorders that affect dopamine metabolism may also cause oculogyric crisis (5). One theory is that the condition is due to an imbalance between dopaminergic and cholinergic activity in the striatum. Dopaminergic hypofunction can result in a relative increase in cholinergic neurotransmission, which can trigger dystonia. It is also well known that anticholinergic drugs can prompt oculogyric crisis to resolve rapidly (5). Taking this explanatory model as a starting point, it is more difficult to explain how oculogyric crisis can arise as a result of using drugs that do not directly affect dopamine function, and the pathophysiology underlying oculogyric crisis is still regarded as unclear (4).
During the course of the patient's evaluation there was suspicion of drug-induced adverse reactions in the form of oculogyric crises, but the episodes were also long considered to be part of the psychotic symptom picture. Consequently, the antipsychotic medication was increased, which may have further exacerbated the situation. The patient history illustrates the importance of being aware that during oculogyric crises patients may display psychotic symptoms concurrently. However, involuntary, painful eye movements are unusual in psychosis, and should give rise to suspicion of oculogyric crisis. The case report also shows that intravenous administration of biperiden may be a better treatment for cutting short an oculogyric crisis episode than tablets, and this should have been tried earlier.
The patient's oculogyric crises persisted when a number of different drugs were used, both first- and second-generation antipsychotics. In the course of treatment, the patient was diagnosed with intellectual disability. It is known that patients with intellectual disability are at increased risk of psychosis (10, 11) and of developing neurological side effects, including oculogyric crises, when given antipsychotic treatment (12). Special attention should therefore be paid when changing doses of antipsychotic agents for treating this patient group. Persons with Prader-Willis syndrome appear to be at increased risk of psychosis, often with early onset (13, 14). Studies also indicate that 15q11q13 duplication syndrome and copy number variation may be risk factors for the development of schizophrenia and other psychoses (13, 15). We find nothing in the literature to indicate whether 15q11q13 duplication syndrome implies increased risk of oculogyric crisis, but the present case report may indicate this.